Kansas, 2017Tornadoes and Flash Flooding in Kansas, April 15, 2017
April 15, 2017 · NWS DDC · 17 events in 5 counties and zones
Thunderstorms developed along a weak cold front during the afternoon. A low pressure center in the Oklahoma panhandle helped lift moist air north interacting with the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a weak cold front during the afternoon. A low pressure center in the Oklahoma panhandle helped lift moist air north interacting with the front. Behind the front upslope flow promoted additional thunderstorm activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 5:23 PM CST, 15 minutes earlier.
Area forecast discussion, Apr 15, 5:23 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT Sat Apr 15 2017
...UPDATE TO AVIATION...
.SHORT TERM...(This evening through Sunday)
Issued at 413 PM CDT Sat Apr 15 2017
Surface analysis showed a weak cold front draped northeast to
southwest across the area from near Hays to just west of Dodge
City to a weak low pressure center near Guymon this afternoon. A
dryline extended from the front just east of Liberal into the
Texas Panhandle. Ahead of the front, mid to upper 50s dewpoints
were advecting into central and parts of southwest Kansas.
Northwest of the front, weak upslope flow was pushing mid 40s to
low 50s dewpoints back into far western Kansas and eastern Colorado.
The atmosphere continues to destabilize across central and parts
of southwest Kansas where mid level lapse rates are aoa 8C/km.
Still looking at the potential for isolated to scattered
thunderstorms developing later this afternoon, mainly along and
east of the front and dryline. The main threats still appear to be
large hail on the order of golfball to baseball in the strongest
storms. There also continues to be a small tornado threat which
will mainly be focused in the area where the frontal boundary and
dryline intersects. The timing for the greatest severe threat
appears to be from around 5-9pm before storms move east of the
Highway 281 corridor. Also of concern is the potential for a few
storms to develop over eastern Colorado and move into far western
Kansas, apparently due to upslope flow into the higher terrain. A
little less confident this will occur but some mesoscale models
have been trending in this direction. Visible satellite imagery
shows a cumulus field situated along Highway 96 over eastern
Colorado so this will have to be watched.
The cold front surges southward later this evening and tonight.
Models show some postfrontal shower and thunderstorm activity
developing late tonight mainly along and north of the Oklahoma
border into central Kansas which will linger into Sunday morning
before slowly diminishing or moving east.
Temperature-wise...no big changes to the forecast tonight. With
considerable cloudiness and easterly winds, the going temperature
forecast looked a little warm. Leaned toward the coolest MOS
guidance around 60-65 but even this may be too warm.
.LONG TERM...(Sunday night through Saturday)
Issued at 413 PM CDT Sat Apr 15 2017
A somewhat active week is ahead for western Kansas. A cool airmass
remains over western Kansas along with stratus and fog early
Monday. We will see a lingering chance for showers during the day.
Depending on how long the clouds hold, temperatures may not get
out of the 60s. A warm front will lift back north of the area on
Tuesday with warmer temperatures expected. A shortwave trough
moves out over the northern and central Plains on Wednesday which
will push another cold front, along with a chance for showers and
thunderstorms, south across western Kansas. This will be ahead of
a stronger upper level system that both the GFS and ECMWF show
dropping southeast across the Intermountain West and into the
central Plains late in the week. A good chance for showers and
thunderstorms will be possible if this model solution holds. Much
cooler temperatures will also be possible with highs mainly in the
50s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Apr 15 2017
VFR conditions will prevail at all TAF sites through late this evening.
However, low level stratus is expected to develop along and behind a
frontal boundary late tonight as it moves southward into Oklahoma.
MVFR cigs will be possible in the vicinity of all TAF sites generally
after 09Z. Northeast winds 5 to 15kt will develop through late this
evening as the cold front moves through the remainder of southwest
and south central Kansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 52 61 51 72 / 30 30 20 20
GCK 49 63 50 72 / 20 20 10 20
EHA 49 61 49 75 / 20 20 20 20
LBL 52 62 52 74 / 20 20 20 20
HYS 49 66 49 71 / 20 20 10 10
P28 55 64 55 73 / 50 40 40 30
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 2:37 AM CST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Sat Apr 15 2017
KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Sat Apr 15 2017 /237 AM MDT Sat Apr 15 2017/
This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.
.DAY ONE...Today and tonight.
Day 1 Discussion
Isolated to scattered thunderstorms are expected across the
southeast zones this afternoon and evening, mainly southeast of
a Meade-Dodge City-Larned line. Storms that develop in this area
will have the potential to produce large hail, up to 2 inches in
diameter in the strongest storms. An isolated tornado is possible
this afternoon and early evening, south and east of Dodge City,
near the Oklahoma border.
Additional elevated showers and thunderstorms are expected through
tonight. The risk for severe weather is low tonight, but hail is
still a possibility with the strongest activity.
Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Fire weather: Limited risk
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Days 2-7 Discussion
Cooler temperatures are expected Sunday, which will reduce the
threat of severe weather. A few strong storms will remain possible
across the far SE zones (near Barber county). Thunderstorms will
remain possible Monday, before dry weather returns Tuesday.
Thunderstorms will be limited to the NE zones Wednesday. A strong
storm system is expected to spread rain and thunderstorms into
SW Kansas Thursday night through Friday night, with significant
rainfall possible.
Days 2-7 Hazards
----------------
* Sunday
- Lightning: Limited risk
- Severe thunderstorm: Limited risk
* Monday
- Lightning: Limited risk
* Tuesday
- No Hazards.
* Wednesday
- Lightning: Limited risk
* Thursday
- Lightning: Elevated risk
* Friday
- Lightning: Elevated risk
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required southeast of a Meade-
Dodge City-Larned line this afternoon and evening.
&&
For more details visit our webpage http://weather.gov/ddc/ehwo
Turner
Event by event
13 hail, 2 tornado, 2 flash flood. Local standard time, as filed.
Tornado, Rush
- When
- April 15, 5:38 PM CST to 5:43 PM CST
- Where
- Rush County, 2.57 mi ESE of Rush Center to 2.92 mi ESE of Rush Center
- Rating
- EF0
- Path length
- 0.62 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 38.450, -99.260
This landspout did not damage anything.
Flash Flood, Pawnee
- When
- April 15, 6:00 PM CST to 9:00 PM CST
- Where
- Pawnee County, 0.69 mi N of Larned to 2.35 mi NW of Larned Pawnee Co Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -99.100
Water was reported over several county roads.
Tornado, Pawnee
- When
- April 15, 6:05 PM CST to 6:08 PM CST
- Where
- Pawnee County, 4.45 mi NNW of Burdett to 4.5 mi NNW of Burdett
- Rating
- EF0
- Path length
- 0.21 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 38.260, -99.550
Landspout observed but did not do any damage.
Hail, Comanche
- When
- April 15, 6:23 PM CST
- Where
- Comanche County, 5.53 mi N of Coldwater
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 37.350, -99.330
Hail, Pawnee
- When
- April 15, 6:29 PM CST
- Where
- Pawnee County, 3.82 mi NNE of Burdett Rozel Arpt
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 38.280, -99.440
Hail, Pawnee
- When
- April 15, 6:31 PM CST
- Where
- Pawnee County, 2.14 mi NE of Burdett Rozel Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.250, -99.440
The hail was quarter to half dollar sized.
Hail, Comanche
- When
- April 15, 6:40 PM CST
- Where
- Comanche County, 2.76 mi S of Protection
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.160, -99.480
Hail, Comanche
- When
- April 15, 7:11 PM CST
- Where
- Comanche County, 1.3 mi ESE of Buttermilk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.090, -99.310
Hail, Pawnee
- When
- April 15, 7:17 PM CST
- Where
- Pawnee County, 0.88 mi NE of Sanford
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.190, -99.310
Hail, Pawnee
- When
- April 15, 7:25 PM CST
- Where
- Pawnee County, 1.76 mi NW of Frizell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.190, -99.240
Hail, Comanche
- When
- April 15, 7:32 PM CST
- Where
- Comanche County, 1.49 mi NNW of Buttermilk
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.120, -99.340
Hail, Ness
- When
- April 15, 7:47 PM CST
- Where
- Ness County, 2.56 mi ENE of Utica
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.670, -100.130
Hail, Pawnee
- When
- April 15, 7:55 PM CST
- Where
- Pawnee County, 3.45 mi S of Larned
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 38.130, -99.100
Hail, Ness
- When
- April 15, 7:59 PM CST
- Where
- Ness County, 2.13 mi NE of Arnold
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.650, -100.020
Hail, Pawnee
- When
- April 15, 8:15 PM CST
- Where
- Pawnee County, Larned
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.180, -99.100
Hail, Pawnee
- When
- April 15, 8:23 PM CST
- Where
- Pawnee County, 2.14 mi SW of Hamburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.100, -99.200
Flash Flood, Stafford
- When
- April 15, 8:45 PM CST to 10:45 PM CST
- Where
- Stafford County, 0.69 mi S of Macksville to 2.05 mi S of Macksville Smith Arp
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -98.970
Water was across many county roads and even across parts of US 50 in Macksville. Many ditches were full of water. Also, Rattlesnake creek had risen 6 to 8 inches in a matter of hours.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 15, 20171 death · 1 injured · 1 event
- Hail and Damaging Wind in Iowa, April 15 to 16, 2017$23,000 · 2.75 in hail · 57 events
- Hail in Iowa, April 15, 2017$200,000 · 2.75 in hail · 5 events
- Tornado and Flash Flood in Iowa, April 15, 2017$20,000 · EF1 · 17 events
- Tornado and Hail in Nebraska, April 15, 2017EF0 · 38 events
- Flash Flood and Flooding in Kansas, April 15 to 19, 20172 in hail · 31 events
- Tornado and Hail in Kansas, April 15, 2017EF0 · 19 events
- Hail in Iowa, April 15, 20171.75 in hail · 10 events
- Hail and Damaging Winds in Virginia, April 15, 2017$5,000 · 50 kt wind · 4 events
- Hail in South Dakota, April 15, 20171.75 in hail · 4 events
- Hail and Damaging Wind in Kansas, April 15, 2017$500 · 1 in hail · 3 events
- Hail in Wisconsin, April 15, 20171 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699513, 697272, 699510, 697274, 697275, 697276, 697277, 697278, 697279, 697280, 697281, 697282, 697283, 697284, 697285, 697286, 697273.